Flash Flood, Tazewell
- When
- August 7, 7:10 PM EST to 9:30 PM EST
- Where
- Tazewell County, Bandy
- Reported by
- UNKNOWN
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Thunderstorms during the afternoon of the 7th produced flash flooding and closed numerous roads in Bandy.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 7th produced flash flooding and closed numerous roads in Bandy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 2:20 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 PM EDT THU AUG 7 2003 WILL CONTINUE FLOOD WATCH FOR AREA WHICH RECEIVED HEAVY RAIN LAST NIGHT. THUNDERSTORMS DURING THE OVERNIGHT RESULTED IN 2 TO 4 INCHES OF RAIN WHICH HAS SATURATED THE GROUND. ANY ADDITIONAL RAINFALL OF AN INCH OR MORE...IN AN HOUR OR LESS...MAY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. WILL MONITOR NORTHERN LOCATION ACROSS ALLEGHANY HIGHLANDS AND SOUTHERN SHEN VALLEY THIS EVENING FOR SECOND WATCH. ELECTED TO VIEW EVENING CONVECTION TO DECIDE UPON ANY ADDITIONAL WATCH BECAUSE RAIN AMOUNTS THIS AFTERNOON REMAIN BELOW FFG GUIDANCE...WHICH IS HIGHER IN THIS REGION. EASTERLY LOW LEVEL FLOW CONTINUE THE CONVEYOR BELT MOISTURE IN OUR REGION. DECIDED TO INCREASE CLOUD COVER AND INCREASE POPS FOR TONIGHT AND FRIDAY. REMAIN IN THE RIGHT REAR QUAD OF 65 KNOT JET ON BOTH THE GFS AND ETA AND A THETA E RIDGE LOCATED ACRS RGN. LOWERED HIGH TEMPS FOR FRIDAY AND SATURDAY. FOR THE EXTENDED PERIODS...MID AND UPPER LEVEL TROF CONTINUES FOR MOST OF THE PD WITH UNSETTLED AND COOLER TEMPS. BY MID AND LATE WEEK...HEIGHTS RISE IN THE EAST. LOWERED LOW TEMPS SUNDAY NIGHT INTO MONDAY. MAINTAINED CHC POPS INTO MID WEEK. TOWARDS THE END OF THE PERIOD TRIMMED BACK CHC OF THUNDERSTORMS ESPECIALLY ACROSS NORTHERN PORTIONS OF FA. ZONES WILL BE OUT BY 4 PM. HAVE A GREAT NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 67 80 67 83 / 60 60 60 40 LYH 67 80 67 83 / 60 60 60 40 DAN 69 83 69 85 / 60 60 60 30 BLF 61 76 63 75 / 60 60 50 30 LWB 60 76 62 75 / 60 60 50 30 BCB 64 77 63 79 / 60 60 60 30 TNB 63 76 61 77 / 60 60 60 30 .RNK... NC...FLOOD WATCH THRU 9PM NCZ001>004-018>020. VA...FLOOD WATCH THRU 9PM FOR VAZ015>017-032-033-043. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 543 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA THROUGH 9:00 PM THIS EVENING. SEE WBCFFARNK FOR MORE DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT THU AUG 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM ARARAT VA FLASH FLOOD
08/07/03 PATRICK RTES. 630 AND 648 WASHED
OUT. SEVERAL CREEKS OUT
OF THEIR BANKS WITH TREES
WASHED AWAY. REPORTED BY
VDOT.The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332735.